News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Semi Complicated, I am fighting anxiety after testosterone


 WannaGetBetter - Fri May 15, 2009 3:41 pm

Okay, please bear with me. I suffer from depression. And though I don't suffer from constant anxiety, I can get severe and uncontrollable anxiety that is triggered by something while I am depressed.

I am one of the usual suspects who have taken proper steps to treat depression, but when he feels good, thinks he can make it without the medicine. In the past 60 mg of Prozac has kept my level and feeling fine. And I am fortunate that the generic for it only costs 4 dollars a bottle at Wal Mart. I thank God for that. But I let myself get off of it.

Earlier this year I began feeling fatigue and my doctor had a blood work done on me. He found that I had low testosterone. .200 for a 33 year old man. He put me on testosterone therapy, using Testim gel. H8is belief was that among other things, higher levels of testosterone could benefit my depression situation. At first I did feel very good. But then aggressive, and difficulty breathing followed by anxiety came. My last visit which was two Tuesdays ago, I took the shot instead of the gel so I can taper off of the testosterone. He also put me back on the Prozac, but said it will take time for it to take full effect and so he prescribed me low dosage of Xanax, .5 mg, and told me that the Xanax was only a band aid to get me through. That the Prozac was the medicine that should bring me out of it. He also suggested that we stop the testosterone therapy for awhile. This last week I kept waking up with wayy tooo much energy. This morning I finally didn't have that problem, but the feeling of dread came back still! Nothing is threatening me, but yet again, the small feeling of dread that makes my forehead sweat has returned, again.

I have accepted that I will need anti depressants in my life. I will likely take Prozac for as long as it works for me. But I am frustrated that it has been 13 days since the anxiety hit and I still need to take Xanax to get through the day.

How long am I looking at having to have the Xanax before the Prozac takes over completely here? And most importantly, can you explain to me why this has happened after taking testosterone replacement?

Timeline recap-
Saturday May 2nd-After two months of testosterone, Anxiety, difficulty breathing, went to ER, they saw nothing wrong with my lungs, prescribed Prozac.
Tuesday May 5th- Doctor prescribed Prozac and Xanax, took testosterone shot instead of gel, and am not taking anymore testosterone in near future
May 5th through 14th- waking up with way too much energy!!
Friday May 15th- Did not wake up with intense energy, but feeling of dread still arrives.
 Faye Lang, RN, MSW - Thu Jul 23, 2009 12:48 pm

Hello, WannaGetBetter,

I see from the date of your post that your issue may already be resolved. Just in case, I want to reassure you that re-establishing a neurohormone level after discontinuing it can take as long or longer than it did in the first time. On average, it takes 2 to 4 weeks for most people. Sometimes it's less time and sometimes it's more time. The important thing is to maintain contact with your doctor and follow the treatment program. If your anxiety level continues to be an issue, your doctor can refer you for behavioral treatment. The testosterone issue hinges on your sexual function, and if your are comfortable with your ability. If it is a problem, perhaps a consultation with an endocrinologist is warranted.

Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here